North Carolina, 2012Damaging Wind in North Carolina, July 27, 2012
July 27, 2012 · NWS RNK · 1 event in 1 county or zone
Convection developed along a weak surface trough. With mixed layer instability exceeding 1000 J/kg, strong mid-level wind fields and steep lapse rates, clusters of thunderstorms moved across much of the area producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed along a weak surface trough. With mixed layer instability exceeding 1000 J/kg, strong mid-level wind fields and steep lapse rates, clusters of thunderstorms moved across much of the area producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 4:04 PM EST, 13 minutes earlier.
Area forecast discussion, Jul 27, 4:04 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT FRI JUL 27 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA SATURDAY FROM THE NORTHWEST...
HIGH PRESSURE BUILDING INTO THE REGION FROM THE GREAT LAKES FOR
SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 500 PM...
TRIMMED WW531. CLEARED VA/WV COUNTIES WEST OF BLUE RIDGE.
MESOSCALE CONVECTIVE SYSTEM WHICH EVOLVED OVER THE CWA DURING THE
AFTERNOON WILL EXIT THE CWA EARLY THIS EVENING...THREAT FOR
SEVERE WEATHER ENDING FOR THE RNK CWA BY SUNSET. ANTICIPATE
GRADUALLY OMITTING COUNTIES FROM WW 531 AS THE MCS MOVES EAST
BOUND.
ONCE THE STORMS CLEAR THE AREA...RESIDUAL DEBRIS CLOUDINESS MAY
LINGER THROUGH ABOUT MIDNIGHT...FOLLOWED BY CLEARING AND
DEVELOPMENT OF PATCHY FOG.
THE UPPER LEVELS OF THE ATMOSPHERE WILL GRADUALLY AMPLIFY WITH
TROUGHING OVER THE EASTERN CONUS THIS WEEKEND. ASSOCIATED SURFACE
COLD FRONT WILL CROSS THE OHIO VALLEY TONIGHT...PUSHING THROUGH
THE MID ATLANTIC REGION SATURDAY. CONVERGENCE ALONG THE FRONT IN
ADDITION TO INCREASING MID LEVEL LAPSE RATES FROM COOLING
TEMPERATURES ALOFT WILL RESULT IN ANOTHER ROUND OF THUNDERSTORMS
SATURDAY AFTERNOON. WITH 500 MB TEMPS AROUND M10...STORMS WILL BE
MORE CONDUCIVE FOR HAIL FORMATION.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 345 PM EDT FRIDAY...
AXIS OF SHORT WAVE TROF EXPECTED TO BE ALONG AND JUST EAST OF THE
BLUE RIDGE SATURDAY EVENING...AND FORECAST TO DRIFT EAST OF
BLACKSBURG FORECAST AREA BY MID TO LATE EVENING. AS A RESULT...
EXPECT ANY DIURNALLY-DRIVEN SHOWERS/STORMS IN PROXIMITY OF TROF TO
MOVE EAST OF THE EASTERN COUNTIES BY MID EVENING TO BE FOLLOWED BY
GRADUAL CLEARING. LITTLE OR NO PRECIPITATION EXPECTED DURING THE
EVENING WEST OF THE TROF AXIS ACROSS THE EXTREME WESTERN COUNTIES.
CLEARING SKIES...LIGHT OR CALM SURFACE-BASED WINDS...AND ARRIVAL OF
SLIGHTLY COOLER/DRIER AIR WITH INCREASING SUBSIDENCE ALOFT MAY SET
THE STAGE FOR DEVELOPMENT OF SOME PATCHY FOG BY DAYBREAK SUNDAY...
ESPECIALLY IN THE MOUNTAIN VALLEYS AND LOW LYING/SHELTERED AREAS OF
THE PIEDMONT. HAVE INCLUDED THIS POSSIBILITY IN GRIDS.
WEAK UPPER RIDGING IS EXPECTED TO BUILD BACK INTO THE AREA ON SUNDAY
BETWEEN THE EXITING TROF TO THE EAST AND APPROACH OF ANOTHER
UPSTREAM SHORT WAVE TROF MOVING SOUTHEAST OUT OF THE UPPER MIDWEST
INTO THE UPPER OHIO VALLEY. THIS WAVE NOT EXPECTED TO REACH/IMPACT
THE BLACKSBURG FORECAST AREA UNTIL MONDAY...SO SUNDAY SHOULD BE
PRECIPITATION FREE. PROXIMITY/PASSAGE OF SHORT WAVE ON MONDAY SHOULD
BRING ANOTHER DAY WHERE MAINLY DIURNALLY-DRIVEN SHOWERS/STORMS WILL
BE POSSIBLE.
MET AND MAV MOS GUIDANCE THROUGHOUT THE SHORT TERM PERIOD FAIRLY
CONSISTENT...AND INDICATIVE OF WHAT IS ALREADY DEPICTED IN EXISTING
SET OF GRIDS. THEREFORE...NO SIGNIFICANT CHANGES WERE MADE TO THE
THERMAL FIELDS IN THE GRIDDED FORECAST.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 345 PM EDT FRIDAY...
BLOCKING PATTERN WILL BECOME ESTABLISHED THROUGH THE LONG TERM
PERIOD AS BERMUDA HIGH ANCHORS OFF THE SOUTHEAST COAST...BROAD UPPER
RIDGE BUILDS OVER THE SOUTHWESTERN PORTION OF THE NATION...LOCKING
MEAN UPPER TROF IN FROM THE UPPER AND LOWER GREAT LAKES TO THE EAST
COAST.
PROXIMITY OF UPPER TROF WITH ASSOCIATED COOLER AIR ALOFT...AND
THREAT OF RIDGE-RUNNING SHORT WAVE TROFS EMBEDDED IN WEST TO
NORTHWEST UPPER FLOW WILL MAINTAIN DAILY THREAT FOR
SHOWERS/THUNDERSTORMS OVER THE BLACKSBURG FORECAST AREA ALONG WITH
SOMEWHAT MODIFIED TEMPERATURES...WITH THREAT OF PRECIPITATION
MAXIMIZED AS EACH WAVE PASSES THROUGH/NEAR THE AREA.
AS WOULD BE EXPECTED...SOME TIMING/PLACEMENT DISCREPANCIES EXIST
BETWEEN SOME OF THE LONGER-RANGE MODELS. HOWEVER...ONE WAVE LIKELY
TO IMPACT THE MID APPALACHIAN AND MID ATLANTIC REGION ON
TUESDAY...WITH ANOTHER ON WEDNESDAY...AND POTENTIALLY A THIRD IN THE
THURSDAY/FRIDAY TIMEFRAME.
EXTENT OF DAILY CLOUD COVER AND PROXIMITY TO PRECIPITATION WILL
LARGELY GIVEN OVERALL TEMPERATURES THROUGH THE PERIOD...BUT
TEMPERATURES IN THE UPPER 70S TO MID 80S IN THE MOUNTAINS WITH LOWER
90S ACROSS THE PIEDMONT BY DAY...WITH 60S MOUNTAINS TO AROUND 70
EAST OF THE BLUE RIDGE AT NIGHT SEEM REASONABLE AND NOT ALL THAT FAR
FROM CLIMATOLOGICAL NORMALS.
HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED
FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN
LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
AS OF 400 PM FRIDAY...
NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCS WILL
EXIT THE LOCAL REGION BEFORE 00 UTC...8PM THIS EVENING...THE
ACTIVITY MOVING EAST INTO EASTERN VA/NC. DEBRIS CLOUDINESS MAY
LINGER OVER THE AREA UNTIL MIDNIGHT...BUT THE OVERALL TREND WILL
BE FOR CLEARING. SOME PATCHY FOG IS POSSIBLE DURING THE LATE
NIGHT AND EARLY MORNING SATURDAY...MAINLY MVFR...FOLLOWED BY QUICK
TRANSITION TO VFR CONDITIONS AFTER SUNRISE SATURDAY.
ANOTHER ROUND OF STORMS IS LIKELY SATURDAY WITH SCATTERED TO
NUMEROUS SHOWERS DEVELOPING INOF COLD FRONT THAT WILL CROSS
THE LOCAL REGION SATURDAY AFTERNOON.
THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY
NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE
SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION
MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS
AND OVERNIGHT VALLEY FOG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jul 27, 3:59 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT FRI JUL 27 2012
VAZ007-009>020-022>024-WVZ042>045-282100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-GREENBRIER-
459 PM EDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ032>035-043>047-058-059-282100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
459 PM EDT FRI JUL 27 2012
...SEVERE THUNDERSTORM WATCH 531 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE PHONE YOUR SEVERE REPORTS TO THE
NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jul 27, 2:47 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT FRI JUL 27 2012
NCZ005-VAZ015>017-032-033-043-044-272045-
CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
347 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN...
GRAYSON...HENRY...PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...
AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF FANCY GAP...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WILLIS AROUND 355 PM...MEADOWS OF DAN...AND
MABRY MILL AROUND 400 PM...ROCKY KNOB RECREATION AREA...ROCKY KNOB
SUMMIT...AND FLOYD AROUND 405 PM...BUFFALO RIDGE...STUART...AND
WOOLWINE AROUND 410 PM AND CHARITY AROUND 415 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3658 8139 3694 8033 3692 7946 3652 7966
AMS
Local storm report, Jul 27, 3:26 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 4 NNE ROANOKE 37.33N 79.95W
07/27/2012 ROANOKE VA 911 CALL CENTER
POWERLINES DOWN ON DAYTONA ROAD
0333 PM LIGHTNING 5 N ROANOKE 37.35N 79.95W
07/27/2012 ROANOKE VA 911 CALL CENTER
LIGHTNING STRUCK A TELEPHONE POLE ON DEXTER ROAD.
&&
JVCLocal storm report, Jul 27, 3:37 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 3 S BLUEFIELD 37.19N 81.27W
07/27/2012 BLAND VA PUBLIC
NUMEROUS LARGE LIMBS DOWN ON CLEAR FORK CREEK ROAD
&&
MBSSpecial weather statement, Jul 27, 3:51 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT FRI JUL 27 2012
VAZ024-035-272115-
AMHERST VA-ROCKBRIDGE VA-
451 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...
AT 449 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BUENA VISTA CITY...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR FORKS OF BUFFALO AROUND 500 PM...VESUVIUS
AROUND 505 PM AND LOWESVILLE AROUND 515 PM.
LAT...LON 3793 7920 3789 7915 3785 7914 3782 7916
3779 7909 3777 7906 3772 7906 3770 7900
3766 7898 3763 7944 3794 7954 3800 7932Special weather statement, Jul 27, 4:01 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT FRI JUL 27 2012
NCZ006-272200-
CASWELL NC-
501 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT CASWELL COUNTY...
AT 458 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER JERICHO...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR HIGHTOWERS AROUND 515 PM...HIGHTOWERS AROUND
520 PM AND LEASBURG AROUND 530 PM.
LAT...LON 3624 7943 3628 7944 3633 7936 3641 7914
3629 7914 3625 7915 3624 7916
WERTLocal storm report, Jul 27, 4:11 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG SAXE 36.93N 78.67W
07/27/2012 CHARLOTTE VA 911 CALL CENTER
TREES DOWN IN SAXE AREA
0428 PM TSTM WND DMG 6 S KEYSVILLE 36.95N 78.50W
07/27/2012 CHARLOTTE VA 911 CALL CENTER
THREE TREES DOWN ON US360.
&&
JVCThunderstorm Wind, Stokes
- When
- July 27, 4:17 PM EST
- Where
- Stokes County, 0.56 mi E of Dillard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Public
- Coordinates
- 36.400, -80.090
A tree and multiple large tree limbs were blown down close to the intersection of Highway 772 and Dillard Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404240.